TITLE

Complications of Antiretroviral Therapy Initiation in Hospitalised Patients with HIV-Associated Tuberculosis

AUTHOR(S)
van der Plas, Helen; Meintjes, Graeme; Schutz, Charlotte; Goliath, Rene; Myer, Landon; Baatjie, Dorothea; Wilkinson, Robert J.; Maartens, Gary; Mendelson, Marc
PUB. DATE
February 2013
SOURCE
PLoS ONE;Feb2013, Vol. 8 Issue 2, p1
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: HIV-associated tuberculosis is a common coinfection in Sub-Saharan Africa, which causes high morbidity and mortality. A sub-set of HIV-associated tuberculosis patients require prolonged hospital admission, during which antiretroviral therapy initiation may be required. The aim of this study was to document the causes of clinical deterioration of hospitalised patients with HIV-associated tuberculosis starting antiretroviral therapy in order to inform healthcare practice in low- to middle-income countries. Methods: Prospective, observational cohort study of adult inpatients with HIV-associated tuberculosis starting antiretroviral therapy in a dedicated tuberculosis hospital in Cape Town, South Africa. Causes of clinical deterioration and outcome were recorded in the first 12 weeks of antiretroviral therapy. Patients with rifampicin-resistant tuberculosis were excluded. Results: Between May 2009 and November 2010, 112 patients (60% female), with a median age of 32 years were enrolled. At baseline the median CD4 count was 55 cells/mm3 (IQR 31–106) and HIV viral load 5.6 log copies/mL. All patients had significant comorbidity: 82% were bed-bound, 65% had disseminated tuberculosis and 27% had central nervous system tuberculosis. Seventy six patients (68%) developed 144 clinical events after starting antiretroviral therapy. TB-IRIS, hospital-acquired infections and significant drug toxicities occurred in 42%, 20.5% and 15% of patients respectively. A new opportunistic disease occurred in 15% of patients and a thromboembolic event in 8%. Mortality during the 12 week period was 10.6%. Conclusions: High rates of TB-IRIS, hospital-acquired infections and drug toxicities complicate the course of patients with HIV-associated tuberculosis starting antiretroviral therapy in hospital. Despite the high morbidity, mortality was relatively low. Careful clinical management and adequate resources are needed in hospitalised HIV-TB patients in the 1st three months following ART initiation.
ACCESSION #
87623450

 

Related Articles

  • Complications of Antiretroviral Therapy Initiation in Hospitalised Patients with HIV-Associated Tuberculosis. van der Plas, Helen; Meintjes, Graeme; Schutz, Charlotte; Goliath, Rene; Myer, Landon; Baatjie, Dorothea; Wilkinson, Robert J.; Maartens, Gary; Mendelson, Marc // PLoS ONE;Feb2013, Vol. 8 Issue 2, p1 

    Background: HIV-associated tuberculosis is a common coinfection in Sub-Saharan Africa, which causes high morbidity and mortality. A sub-set of HIV-associated tuberculosis patients require prolonged hospital admission, during which antiretroviral therapy initiation may be required. The aim of...

  • Timing of antiretroviral therapy and regimen for HIV-infected patients with tuberculosis: the effect of revised HIV guidelines in Malawi. Tweya, Hannock; Ben-Smith, Anne; Kalulu, Mike; Jahn, Andreas; Ng'ambi, Wingston; Mkandawire, Elizabeth; Gabriel, Layout; Phiri, Sam // BMC Public Health;2014, Vol. 14 Issue 1, p1 

    Background In July 2011, the Malawi national HIV program implemented the integrated antiretroviral therapy (ART) and prevention of mother-to-child transmission (PMTCT) guidelines. Among the principle goals of the guidelines were increasing ART uptake among TB/HIV co-infected patients and...

  • Delays in starting antiretroviral therapy in patients with HIV-associated tuberculosis accessing non-integrated clinical services in a South African township.  // BMC Infectious Diseases;2011, Vol. 11 Issue 1, p258 

    The article focuses on a cohort study which addresses obstacles related to providing antiretroviral therapy (ART) in HIV-positive persons with tuberculosis (TB) in Cape Town, South Africa between 2002 and 2008. The study, which was conducted on 893 TB patients, showed delays between starting TB...

  • Hansen's Disease with HIV: A Case of Immune Reconstitution Disease. Chow, Dominic; Okinaka, Leila; Souza, Scott; Shikuma, Cecilia; Tice, Alan // Hawaii Medical Journal;Mar2009, Vol. 68 Issue 2, p27 

    Immune reconstitution inflammatory syndrome (IRIS) is an acute symptomatic expression of a latent infection during the recovery of the immune system usually as a response to antiretroviral therapy (ART). Opportunistic infections can trigger IRIS. Hansen's disease is an infection caused by...

  • Temporal Trends in Presentation and Survival for HIV-Associated Lymphoma in the Antiretroviral Therapy Era. Gopal, Satish; Patel, Monita R.; Yanik, Elizabeth L.; Cole, Stephen R.; Achenbach, Chad J.; Napravnik, Sonia; Burkholder, Greer A.; Reid, Erin G.; Rodriguez, Benigno; Deeks, Steven G.; Mayer, Kenneth H.; Moore, Richard D.; Kitahata, Mari M.; Eron, Joseph J.; Richards, Kristy L. // JNCI: Journal of the National Cancer Institute;8/21/2013, Vol. 105 Issue 16, p1221 

    Background Lymphoma is the leading cause of cancer-related death among HIV-infected patients in the antiretroviral therapy (ART) era. Methods We studied lymphoma patients in the Centers for AIDS Research Network of Integrated Clinical Systems from 1996 until 2010. We examined differences...

  • HAART'S Impact on Care. Guttman, Cheryl // Dermatology Times;Nov2003, Vol. 24 Issue 11, p27 

    Reports on statements by Clay J. Cockerell on the impact of highly active antiretroviral therapy (HAART) on the care of patients with HIV-associated skin diseases in the U.S. Emergence of immune reconstitution syndrome and HIV-associated lipodystrophy with the introduction of HAART; Increase in...

  • Peripheral Neuropathy in HIV Infected Patients. Garg, Jyoti; Anand, Kuljeet S.; Nath, Manjeeta; Kanwar, Sumita // Annals of Indian Academy of Neurology;Nov2008 Supplement, Vol. 11, pS133 

    Background: Distal sensory polyneuropathy is the most frequently reported type of human immunodeficiency virus (HIV)-infected patients. The risk factors associated with the development of sensory neuropathy include AIDS, alcohol abuse/dependence and antiretroviral medication use. Aim: The aim of...

  • Lamivudine/zidovudine/nevirapine.  // Reactions Weekly;6/14/2008, Issue 1206, p20 

    The article describes the case of a 9-year-old boy with HIV developed Stevens-Johnson syndrome while receiving nevirapine as part of his highly active antiretroviral therapy (HAART) regimen. The agent was contained in the coformulated "GPOvir-Z" tablet consisting of...

  • Antiretrovirals.  // Reactions Weekly;Jan2015, Vol. 1533 Issue 1, p55 

    An abstract of the article "Breast discomfort in HIV positive patients treated with highly active anti-retroviral therapy," by E. G. Allan and colleagues is presented.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics